Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 155, NWS Amarillo, TX

September 5, 2014Gray County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 5, 2014, 2:54 PM CDT for Gray County, Roberts County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2014, 2:54 PM CDT (19:54 UTC)
Expired
Sep 5, 2014, 3:28 PM CDT
In force
34 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Gray County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 97 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS54 KAMA 051954
SVRAMA
TXC179-393-052045-
/O.NEW.KAMA.SV.W.0155.140905T1954Z-140905T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT FRI SEP 5 2014

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GRAY COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN ROBERTS COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 345 PM CDT

* AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  EAST OF PAMPA...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...              CODMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND
POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO
AN INTERIOR ROOM...SUCH AS A BATHROOM OR A CLOSET...OR INTO A
BASEMENT.

&&

LAT...LON 3587 10084 3573 10054 3544 10079 3552 10097
TIME...MOT...LOC 1952Z 213DEG 15KT 3556 10083

$$

NF
2 follow-up statements
062 
WWUS54 KAMA 052019
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT FRI SEP 5 2014

TXC179-393-052045-
/O.CON.KAMA.SV.W.0155.000000T0000Z-140905T2045Z/
GRAY TX-ROBERTS TX-
319 PM CDT FRI SEP 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ROBERTS AND NORTH CENTRAL GRAY COUNTIES UNTIL 345 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES SOUTHEAST OF CODMAN...OR 6 MILES SOUTHWEST OF
MIAMI...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  MIAMI...              CODMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3557 10083 3581 10072 3573 10054 3551 10073
TIME...MOT...LOC 2019Z 225DEG 22KT 3563 10067

$$

NF
680 
WWUS54 KAMA 052028
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CDT FRI SEP 5 2014

TXC179-393-052036-
/O.CAN.KAMA.SV.W.0155.000000T0000Z-140905T2045Z/
GRAY TX-ROBERTS TX-
328 PM CDT FRI SEP 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROBERTS AND NORTH
CENTRAL GRAY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

LAT...LON 3557 10083 3581 10072 3573 10054 3551 10073
TIME...MOT...LOC 2026Z 213DEG 15KT 3568 10073

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:28 PM CDT, 26 minutes earlier.

Area forecast discussion, Sep 5, 2:28 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
228 PM CDT FRI SEP 5 2014

.DISCUSSION...
RAIN...SOME OF IT HEAVY...LOOKS LIKE A GOOD BET OVER THE NEXT DAY OR
SO. THE COLD FRONT OVER THE SOUTHERN TEXAS PANHANDLE WILL ONLY
SLOWLY MOVE SOUTH THROUGH TONIGHT. THIS COLD FRONT ALONG WITH PLENTY
OF MOISTURE AND UPPER LEVEL LIFT WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE PANHANDLES OVERNIGHT. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THE WESTERN AND CENTRAL PANHANDLES WHERE THE
HEAVIEST RAIN IS EXPECTED TO FALL. HOWEVER...THE FLASH FLOOD WATCH
MAY NEED TO BE EXPANDED EASTWARD IF HEAVY RAIN STARTS TO DEVELOP
THERE.

THE RAIN WILL SLOWLY DECREASE DURING THE DAY ON SATURDAY AND IT WILL
SLOWLY DRIFT SOUTH. UPSLOPE FLOW ALONG WITH CLOUD COVER WILL KEEP
TEMPERATURES DOWN IN THE 60S AND LOWER 70S.  THE LAST TIME AMARILLO
HAD A HIGH IN THE 60S WAS MAY 23RD.

A FEW SHOWERS OR THUNDERSTORMS MAY LINGER IN THE SOUTHERN TEXAS
PANHANDLE ON SUNDAY AS SOME INSTABILITY WORKS ON THE LEFT OVER
MOISTURE.

HAVE GONE AHEAD AND INSERTED SOME SLIGHT CHANCE POPS FOR TUESDAY
AND TUESDAY NIGHT AS ANOTHER COLD FRONT MOVES THROUGH ALONG WITH AN
UPPER LEVEL SHORT WAVE TROUGH.

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
EARLY NEXT WEEK. RAIN SHOULD DAMPEN ANY FIRE WEATHER CONCERNS.
HOWEVER...LIGHTNING COULD POSE A FIRE RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                54  66  56  78  62 / 100  60  20  20  10
BEAVER OK                  54  70  55  83  62 /  90  30  10  10  10
BOISE CITY OK              50  69  52  80  60 /  40  20  10  10  10
BORGER TX                  55  69  59  81  65 / 100  50  10  10  10
BOYS RANCH TX              55  68  56  80  62 /  90  40  20  20  10
CANYON TX                  55  67  55  78  62 / 100  60  20  20  10
CLARENDON TX               57  68  57  79  62 / 100  70  20  20  10
DALHART TX                 51  69  54  80  60 /  70  30  10  10  10
GUYMON OK                  52  71  54  83  62 /  80  30  10  10  10
HEREFORD TX                54  67  55  78  61 / 100  60  20  20  10
LIPSCOMB TX                55  68  56  80  63 / 100  50  10  10  10
PAMPA TX                   53  67  55  79  62 / 100  50  10  10  10
SHAMROCK TX                58  68  58  79  63 / 100  70  20  20  10
WELLINGTON TX              61  70  60  80  65 / 100  70  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

OK...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

06/15
Hazardous weather outlook, Sep 5, 2:45 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT FRI SEP 5 2014

OKZ001>003-TXZ001>020-060745-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
245 PM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THROUGH
TONIGHT. A STORM OR TWO MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN HAZARDS. HOWEVER...HEAVY RAINFALL WILL ALSO
BE POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD TO FLOODING
OR FLASH FLOODING. A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR
THE WESTERN AND CENTRAL PANHANDLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
SATURDAY...AND OVER THE SOUTHERN TEXAS PANHANDLE SATURDAY NIGHT AND
SUNDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE PANHANDLES
TUESDAY AND TUESDAY NIGHT. ANY STORMS THAT FORM ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL MAY
OCCUR WITH THE STRONGEST STORMS...WHICH MAY LEAD TO FLOODING OR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 5, 2:37 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
237 PM CDT FRI SEP 5 2014

TXZ009-010-014-052015-
GRAY TX-HEMPHILL TX-ROBERTS TX-
237 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROBERTS...EXTREME
SOUTHWESTERN HEMPHILL AND NORTHERN GRAY COUNTIES UNTIL 315 PM CDT...

AT 215 PM CDT...EMERGENCY MANAGEMENT REPORTED A FUNNEL CLOUD NEAR
PAMPA. AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THE STORM PRODUCING THIS FUNNEL CLOUD WAS 6 MILES
SOUTHEAST OF PAMPA...MOVING NORTHEAST AT 15 MPH. HOWEVER...ORGANIZED
STORM ROTATION WAS NOT DETECTED. IN ADDITION...THIS STORM IS CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL AND ERRATIC WIND GUSTS.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PAMPA...              MIAMI...              LEFORS...
  CODMAN...

CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS BUT THE
THREAT POSED BY THESE FUNNEL CLOUDS IS LOW. MOST FUNNEL CLOUDS WILL
NOT REACH THE GROUND. IF THEY DO...WEAK TORNADOES WITH BRIEF WIND
GUSTS IN EXCESS OF 50 MPH MAY OCCUR.

IF YOU OBSERVE A FUNNEL CLOUD OR ONE IS REPORTED IN YOUR AREA...MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3585 10089 3567 10054 3539 10084 3549 10106
TIME...MOT...LOC 1935Z 212DEG 14KT 3549 10090

NF

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:26 AM CDTFlash Flood WatchAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more10 hr
Sep 5, 2:06 PM CDTAreal Flood AdvisoryAMACarson, Gray3 hr
Sep 5, 2:37 PM CDTSpecial Weather StatementAMAGray38 min
Sep 5, 3:28 PM CDTSpecial Weather StatementAMAHemphill47 min
Sep 5, 4:03 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall117 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.